New Mexico, 2007

Tornadoes and Hail in New Mexico, May 2, 2007

May 2, 2007 · NWS EPZ · 4 events in 2 counties and zones

An upper low moved from southern AZ across southern NM and far west TX over an air mass that was rather moist for early May in this area. g.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EPZ wrote it up.

An upper low moved from southern AZ across southern NM and far west TX over an air mass that was rather moist for early May in this area. The air mass was very unstable, such that any ground based circulation (e.g. gustnadoes) would quickly spin up within strong updrafts. One technician near White Sands Missle Range HQ observed a gustnado along a gust front from a storm farther west grow rapidly upward under a strong thunderstorm. Once the landspout had formed, it moved slowly northeast but persisted for more than 40 minutes (52 minutes according to NSSL). It remained over unpopulated desert terrain and thus no damage occurred. The tornado lasted far longer than one would expect for a landspout. It was concluded that since it connected with a cell that had supercellular tendencies, this accounted for the longevity. Due to the somewhat high thunderstorm base and little precipitation around the funnel, the tornado was easily viewed by El Paso residents up to 30 miles away. Several other severe cells developed that afternoon, with another weak tornado briefly touching down about 25 miles to the northeast.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at May 2, 2:08 AM MST, 9 hours 37 minutes earlier.

Area forecast discussion, May 2, 2:08 AM MST, 9 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
308 AM MDT WED MAY 2 2007

.SYNOPSIS...
A STORM SYSTEM WILL MOVE THROUGH THE STATE TODAY...GENERATING
ISOLATED SHOWERS AND THUNDERSTORMS THROUGH THIS AFTERNOON. THE
SYSTEM WILL MOVE EAST OF THE LOCAL AREA BY EARLY EVENING WITH
CLEARING SKIES BY MIDNIGHT. A LARGE UPPER LOW PRESSURE SYSTEM WILL
MOVE INTO THE WESTERN PART OF THE COUNTRY ON THURSDAY...SETTING UP
A STRONG SOUTHWEST FLOW ACROSS THE LOCAL AREA. BREEZY TO WINDY
CONDITIONS WILL OCCUR THURSDAY AFTERNOON THROUGH THE WEEKEND. DAY
TIME TEMPERATURES WILL WARM TO ABOVE SEASONAL AVERAGES BY THE END
OF THE WEEK.

&&

.DISCUSSION...
SHOWERS AND THUNDERSTORMS CONTINUE OVER EASTERN PORTIONS OF THE
FORECAST AREA THIS MORNING AS AN UPPER LEVEL TROUGH MOVES INTO THE
STATE FROM THE WEST. ADDITIONAL SHOWERS AND THUNDERSTORMS ARE
EXPECTED TODAY AS THE COLD CORE OF THE TROUGH MOVES OVER THE
FORECAST AREA...KEEPING THE AIR MASS UNSTABLE. GRADUALLY
DIMINISHING MOISTURE AVAILABILITY WILL LIMIT RAIN CHANCES TO
MAINLY MOUNTAIN LOCATIONS HOWEVER...THUNDERSTORMS WILL STILL BE
ABLE TO PRODUCE BRIEF PERIODS OF HEAVY RAINFALL...SMALL HAIL AND
MORE STRONG WIND GUSTS UP TO 50 MPH. THUNDERSTORMS SHOULD TAPER
OFF AND DIMINISH BY SUNSET AS THE UPPER LEVEL TROUGH MOVES EAST OF
THE LOCAL AREA.

DRY CONDITIONS WILL RETURN THE REGION ON THURSDAY AS WESTERLY FLOW
ALOFT OCCURS OVER THE STATE. A LARGE UPPER LEVEL LOW IN THE
PACIFIC NORTHWEST WILL MOVE FURTHER INTO THE GREAT BASIN AND WILL
DOMINATE THE CIRCULATION PATTERN OVER THE WESTERN PART OF THE
COUNTRY THROUGH THE WEEKEND. FLOW AROUND THE UPPER LOW WILL RESULT
IN A STRONG SOUTHWESTERLY FLOW PATTERN OVER THE FORECAST AREA BY
FRIDAY WITH BREEZY TO WINDY CONDITIONS EXPECTED BY THE AFTERNOON
AS A SURFACE LEE TROUGH DEVELOPS EAST OF THE AREA. WINDY
CONDITIONS WILL CONTINUE THROUGH THE WEEKEND AS THE LOW DIGS
FURTHER INTO THE SOUTHWEST AND BECOMES NEARLY STATIONARY THROUGH
MONDAY. RAIN CHANCES WILL REMAIN POOR AS THE FORECAST AREA WILL
REMAIN IN THE DRY SECTOR OF THE LOW CIRCULATION...EVEN THOUGH SOME
HIGH CLOUDS AND MOISTURE WILL STREAM OVER THE AREA. ALSO... THE
DRY LINE IS PROJECTED TO REMAIN EAST OF THE REGION THROUGH THE
FIRST PART OF NEXT WEEK. THE UPPER LOW IS PROJECTED BY THE LATEST
MODEL RUNS TO LIFT OUT OF THE REGION ON TUESDAY.

&&

.AVIATION...VALID 02/12Z-03/12Z
ISOLATED SHOWERS AND THUNDERSTORMS WILL OCCUR TODAY WITH AREAS OF
MVFR AND IFR CIGS AND VSBYS IN AND NEAR THUNDERSTORMS. VFR
CONDITIONS AFTER SUNSET THIS EVENING.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 84  57  88  60  91 /  10   0   0   0   0
SIERRA BLANCA TX        81  51  84  56  88 /  20   0   0   0   0
LAS CRUCES              82  55  88  56  90 /  10   0   0   0   0
ALAMOGORDO              78  53  86  55  85 /  20  10   0   0   0
CLOUDCROFT              59  36  65  39  65 /  30  20   0   0   0
TRUTH OR CONSEQUENCES   81  51  84  51  85 /  20  10   0   0   0
SILVER CITY             75  46  80  43  78 /  10   0   0   0   0
DEMING                  83  52  86  52  87 /  10   0   0   0   0
LORDSBURG               84  52  89  51  86 /   0   0   0   0   0

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&

04/04
Hazardous weather outlook, May 2, 6:33 AM MST, 5 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
733 AM MDT WED MAY 2 2007

NMZ022>025-030>032-TXZ055-056-031345-
SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION-
TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS-
SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
SOUTHERN DESERT-EL PASO-HUDSPETH-
733 AM MDT WED MAY 2 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. ISOLATED SHOWERS
AND THUNDERSTORMS WILL BE POSSIBLE TODAY AS AN UPPER LEVEL STORM
SYSTEM MOVES THROUGH THE STATE...TAPERING OFF AND ENDING IN THE
EARLY EVENING. THE THUNDERSTORMS MAY PRODUCE BRIEF PERIODS OF
HEAVY RAIN...SMALL HAIL AND WIND GUSTS TO 50 MPH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. BREEZY TO WINDY
CONDITIONS WILL THURSDAY THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, May 2, 11:04 AM MST, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
1204 PM MDT WED MAY 2 2007

NMZ022>025-031-032-TXZ055-056-030015-
SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION-
TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS-
SOUTHWEST DESERT/MIMBRES BASIN-SOUTHERN DESERT-EL PASO-HUDSPETH-
INCLUDING THE CITIES OF...SILVER CITY...TRUTH OR CONSEQUENCES...
ALAMOGORDO...MESCALERO...CLOUDCROFT...TIMBERON...DEMING...
LAS CRUCES...EL PASO...SIERRA BLANCA...DELL CITY
1204 PM MDT WED MAY 2 2007

...THUNDERSTORMS ARE DEVELOPING AND WILL MOVE EASTWARD ACROSS THE
BORDERLAND THIS AFTERNOON...

A LOW PRESSURE SYSTEM IN THE UPPER ATMOSPHERE IS SLOWLY MOVING
ACROSS SOUTHERN NEW MEXICO THIS AFTERNOON...TRIGGERING ISOLATED
THUNDERSTORMS MAINLY EAST OF THE CONTINENTAL DIVIDE. THERE IS
ENOUGH MOISTURE AND INSTABILITY WITH THESE STORMS TO PRODUCE BRIEF
MODERATE TO HEAVY RAINFALL...HAIL TO ONE HALF INCH IN
DIAMETER...GUSTY WINDS OF 40 TO 50 MPH...AND DEADLY CLOUD TO GROUND
LIGHTNING. CAUTION IS ALWAYS ADVISED NEARED THUNDERSTORMS ESPECIALLY
IN OTERO...EAST EL PASO..AND HUDSPETH COUNTIES AS SOME STORMS
COULD APPROACH STRONG TO SEVERE LEVELS. THIS ACTIVITY IS EXPECTED
TO MOVE OUT OF THE AREA DURING THE EARLY EVENING HOURS AS THE LOW
MOVES EAST AND DRIER WESTERLY FLOW WORKS EASTWARD INTO THE
BORDERLAND. STAY TUNED IN THE EVENT OF ANY UPDATES ON NOAA
WEATHER RADIO OR THROUGH THE MEDIA.

NOVLAN

The radar

The El Paso radar (KEPZ), 15 km away, was scanning. The volume nearest the first event began at 18:42 UTC.

Open the radar archive at this moment

Event by event

3 tornado, 1 hail. Local standard time, as filed.

Hail, Dona Ana

When
May 2, 11:45 AM MST to 11:50 AM MST
Where
Dona Ana County, Sunland Park
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
31.800, -106.570

Tornado, Dona Ana

When
May 2, 11:48 AM MST to 12:10 PM MST
Where
Dona Ana County, 9.16 mi S of Condron Arpt to 4.19 mi S of Condron Arpt
Rating
EF0
Path length
5.38 mi
Path width
150 yd
Continued into
Otero, Nm (EPZ)
Reported by
Storm Chaser
Coordinates
32.200, -106.430

Unusually long lasting and large landspout developed under a supercell. It remained over open terrain, so no damage or injuries resulted.

Tornado, Otero

When
May 2, 12:10 PM MST to 12:40 PM MST
Where
Otero County, 13.21 mi WNW of Desert to 13.47 mi NW of Desert
Rating
EF0
Path length
3 mi
Path width
150 yd
Reported by
Storm Chaser
Coordinates
32.270, -106.390

The landspout tornado which originated in Dona County crossed into Otero County. Though its duration was longer in this county, the path was shorter due to much slower movement.

Tornado, Otero

When
May 2, 12:45 PM MST to 12:50 PM MST
Where
Otero County, 15.58 mi WSW of Dunes to 15.04 mi WSW of Dunes
Rating
EF0
Path length
0.58 mi
Path width
20 yd
Reported by
Trained Spotter
Coordinates
32.590, -106.250

A small tornado briefly touched down in open desert south of U.S. 70 in extreme western Otero County.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2007Every state in 2007This day in weather historyThe tornado archive for New Mexico, 2007Warnings in New Mexico, May 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 36374, 36095, 36373, 36375.